A theorem of Cohen on parapolar spaces

Abstract

We give an elementary proof of a critical lemma of Arjeh Cohen used in his fundamental paper giving an axiomatic characterization of Grassmann spaces of finite singular rank.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    A. M. Cohen: On a theorem of Cooperstein, European J. Combin. 4 (1983), 107–126.

    MathSciNet  MATH  Google Scholar 

  2. [2]

    A. M. Cohen: Point-line spaces related to buildings, in: Handbook of Incidence Geometry (ed.: F. Buekenhout), Ch. 12., pp. 647–737, North Holland, Amsterdam, 1995.

    Google Scholar 

  3. [3]

    A. M. Cohen and B. N. Cooperstein: A characterization of some geometries of exceptional Lie type, Geom. Dedicata15 (1983), 73–105.

    Article  MathSciNet  MATH  Google Scholar 

  4. [4]

    B. N. Cooperstein: Some geometries associated with parabolic representations of groups of Lie type, Canadian J. Math. 28 (1976), 1021–1031.

    MathSciNet  MATH  Google Scholar 

  5. [5]

    S. E. Payne and J. A. Thas: Finite Generalized Quadrangles, Research Notes in Mathematics 110, Pitman Advanced Publishing Program, Boston/London/Melbourne, 1984.

    Google Scholar 

  6. [6]

    E. E. Shult: Characterization of Grassmannians by one class of singular subspaces, Adv. Geom.3 (2003), 227–250.

    Article  MathSciNet  MATH  Google Scholar 

  7. [7]

    E. E. Shult: Points and Lines. Characterizing the classical geometries; Springer, to appear.

  8. [8]

    J. A. Thas, K. Thas and H. Van Maldeghem: Translation Generalized Quadrangles, Series in Pure Mathematics 26, World Scientific, Singapore, 2006.

    Google Scholar 

  9. [9]

    J. Tits: Buildings of Spherical Type and Finite BN-Pairs, Lecture Notes in Mathematics 386, Springer, Berlin, 1974.

    Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Ernest E. Shult.

Additional information

The second author is a Postdoctoral Fellow of the Fund for Scientific Research — Flanders (Belgium).

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Shult, E.E., Thas, K. A theorem of Cohen on parapolar spaces. Combinatorica 30, 435–444 (2010). https://doi.org/10.1007/s00493-010-2410-9

Download citation

Mathematics Subject Classification (2000)

  • 05B25
  • 05E20
  • 20B25
  • 20E26
  • 20E42
  • 51E12
  • 51E24